Objective: To evaluate the effects of coadministration of loratadine and erythromycin on the pharmacokinetics and electrocardiographic repolarization (QTc) pharmacodynamics of loratadine and its metabolite descarboethoxyloratadine in healthy volunteers.
Methods: Twenty-four healthy volunteers were studied in a prospective, double-blind crossover design while confined in a Clinical Research Center. The primary pharmacodynamic end point of the study was the difference between baseline and day 10 mean QTc intervals obtained from surface electrocardiograms. Plasma concentrations of loratadine, descarboethoxyloratadine, and erythromycin were measured on treatment day 10 for pharmacokinetic analysis. Subjects received in random sequence the following three treatments for 10 consecutive days during three separate study periods: 10 mg loratadine every morning plus 500 mg erythromycin stearate every 8 hours, or 10 mg loratadine every morning plus placebo every 8 hours, or placebo every morning plus 500 mg erythromycin stearate.
Results: Concomitant administration of loratadine and erythromycin was associated with increased plasma concentrations of loratadine (40% increase in area under the plasma concentration-time curve [AUC]) and descarboethoxyloratadine (46% increase in AUC) compared with loratadine alone. Analysis of variance showed no difference between the treatment groups in effect on QTc intervals compared with baseline, and no significant change from baseline was observed. No clinically relevant changes in the safety profile of loratadine were observed, and there were no reports of sedation nor syncope.
Conclusion: Although concomitant administration of loratadine and erythromycin was associated with increased plasma concentrations of loratadine and descarboethoxyloratadine, no clinically relevant changes in the safety profile of loratadine were observed. In this study, 10 mg loratadine administered orally for 10 consecutive days was well tolerated when coadministered with therapeutic doses of erythromycin stearate.